Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 38, NWS San Angelo, TX

October 8, 2018Kimble County, Texas

NWS San Angelo, TX issued this flash flood warning at Oct 8, 2018, 2:33 AM CDT for Kimble County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 8, 2018, 2:33 AM CDT (07:33 UTC)
Expired
Oct 8, 2018, 5:30 AM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

County Kimble County, TX

The radar

The San Angelo radar (KSJT), 121 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 7.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2018-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1558 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2018-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1558 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 12:52 AM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Oct 8, 12:52 AM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1252 AM CDT Mon Oct 8 2018

.AVIATION...
/06Z TAFS/

Scattered showers and a thunderstorms will lift north across
the southern terminals through early morning, with little if
any convection expected at KABI and KSJT through daybreak.
Stratus with MVFR ceilings will develop across the area after
09Z and linger through mid to late moring before lifting to
VFR. A few showers or thunderstorms will be possible across
the terminals during the day but coverage should be limited.
Convection will become more widespread across the terminals
Monday night but most of the activity will not affect the
terminals until after 09/06Z.

&&

.PREV DISCUSSION... /issued 642 PM CDT Sun Oct 7 2018/

AVIATION...
/00Z TAFS/

Look for challenging flight weather to return later tonight.
Stratus will return later tonight and create MVFR ceilings. Plus,
showers and thunderstorms remain a possibility. But, confidence
regarding location and timing not high enough to include any
thunder this forecast cycle. By tomorrow afternoon, conditions
should return to VFR.

PREV DISCUSSION... /issued 251 PM CDT Sun Oct 7 2018/

SHORT TERM...
(Tonight and Monday)

Afternoon water vapor imagery depicts the powerful upper level low
spinning over the Great Basin region. Meanwhile, a warm front was
draped across the northern Big Country and will continue lifting
northward overnight. Current radar imagery shows scattered showers
and isolated thunderstorms across the eastern Permian Basin, western
Concho Valley, and northern Edwards Plateau. Additional convective
development will be possible the remainder of the afternoon and
evening, as shortwaves embedded in the southwest flow aloft continue
to move overhead. A stronger storm cannot be ruled out given MLCAPE
in the 1500-2000 J/KG range. However, the overall severe threat is
low. The main highlight this evening and into tomorrow will be the
continued threat for heavy rainfall and localized flash flooding.
Model guidance continues to develop scattered to numerous showers
and thunderstorms overnight and into Monday as the upper trough
begins to eject to the east toward west Texas. Given the moist
airmass in place (PWAT values of 1.5-1.7 inches) and the rains
received last night, have elected to extend the flash flood watch
through Tuesday morning. Will also add our I-10 counties to the
watch, as models show a strong QPF signal here overnight. In
addition, a few strong to severe storms will again be possible on
Monday afternoon/evening given moderate CAPE and bulk shear
values.

LONG TERM...
(Monday Night through Saturday)

A front will be slowly dragged from west to east across West
Central Texas Monday night through Tuesday afternoon, while ample
Gulf moisture (precipitable water of 1.5-1.7 inches) remains in
place east of the front. With more than sufficient moisture and
lift from the front, widespread rain and thunderstorms are
expected to develop along and ahead of the front. Due to the
somewhat slow movement of the front and possible training of
showers and thunderstorms, in addition to already saturated ground
in many places, there will be an increased threat of flash
flooding. 0-6 km bulk shear of 35-50 kt and CAPE around 1500 J/KG
could lead to strong to severe thunderstorms, with damaging winds
and large hail the main threats. Dry air moving in behind the
front will end the rain chances Tuesday night and early Wednesday
morning. Expect highs in the upper 70s to around 80 on Tuesday and
Wednesday.

An upper level trough moving into the Central and Northern Plains
may grab a hold of some Gulf moisture on Thursday, with models
showing some rain possible across our western counties that day.
Then the remnants of tropical cyclone Sergio in the East Pacific
looks to move into the Desert Southwest Friday and Saturday, but
the GFS and ECMWF models differ in the placement of the remnant
circulation and moisture. Nevertheless, there are chances for
additional precipitation Friday into next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 79  66  76  56 /  70  80  90  20
San Angelo 	 81  66  79  55 /  70  70  80  10
Junction 	 80  70  80  59 /  60  50  90  30
Brownwood 	 80  69  78  58 /  50  60  90  30
Sweetwater 	 77  62  74  54 /  70  80  70   5
Ozona      	 76  66  77  56 /  60  70  70   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday morning for Callahan-Coke-
Concho-Crockett-Fisher-Haskell-Irion-Jones-Kimble-Menard-Nolan-
Runnels-Schleicher-Shackelford-Sterling-Sutton-Taylor-
Throckmorton-Tom Green.

&&

99/99/24
Hazardous weather outlook, Oct 7, 3:02 PM CDT, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
302 PM CDT Sun Oct 7 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-082015-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
302 PM CDT Sun Oct 7 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are expected to develop across West
Central Texas this evening and tonight. Heavy rainfall and
localized flash flooding will be the main concern. A Flash Flood
Watch has been issued for the Big Country, Concho Valley, and
northern Edwards Plateau until 7 AM Tuesday. In addition, a few of
the storms this evening may become strong and approach severe
levels. Large hail and damaging winds will be possible with these
storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms will be possible again on Monday. Heavy rainfall
and potential flash flooding will continue to be the primary
concerns. There will also be a risk of severe thunderstorms as
well. Again, large hail and damaging winds are the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 8:17 PM CDTSpecial Weather StatementSJTMenard43 min
Oct 8, 2:10 AM CDTAreal Flood AdvisorySJTKimble, Sutton3 hr
Oct 8, 4:30 AM CDTAreal Flood AdvisorySJTKimble, Menard3 hr
Oct 8, 4:30 AM CDTAreal Flood AdvisorySJTKimble, Menard3 hr
Oct 8, 6:03 AM CDTAreal Flood AdvisorySJTConcho, McCulloch, Menard3 hr
Oct 8, 7:27 AM CDTFlash Flood WarningSJTKimble3 hr
Oct 8, 7:41 AM CDTRiver Flood WarningSJTKimble36 hr
Oct 8, 9:27 AM CDTAreal Flood AdvisorySJTBrown2 hr
Oct 8, 10:40 AM CDTAreal Flood WarningSJTKimble3 hr
Oct 8, 11:09 AM CDTRiver Flood WarningSJTMason47 hr
Oct 8, 3:31 PM CDTAreal Flood AdvisorySJTCoke, Irion, Sterling, Tom Green3 hr
Oct 8, 5:45 PM CDTSpecial Weather StatementSJTRunnels45 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.